New Mexico, 2015Flash Flood in New Mexico, July 22, 2015
July 22, 2015 · NWS EPZ · 1 event in 1 county or zone
Moderate moisture and instability was located over the Sacramento Mountains. Weak flow aloft kept storm motion very slow and an isolated storm developed near Timberon and produced some localized flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Moderate moisture and instability was located over the Sacramento Mountains. Weak flow aloft kept storm motion very slow and an isolated storm developed near Timberon and produced some localized flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jul 22, 1:18 PM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Jul 22, 1:18 PM MST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
218 PM MDT WED JUL 22 2015
.SYNOPSIS...
PLENTIFUL MOISTURE REMAINS OVER THE REGION FOR THE DEVELOPMENT OF
SCATTERED SHOWERS AND THUNDERSTORMS THE REST OF THIS AFTERNOON AND
TONIGHT. THE MOISTURE PLUME WILL BECOME GRADUALLY WEAKER THE NEXT
FEW DAYS WITH THUNDERSTORMS BECOMING MORE ISOLATED IN COVERAGE
OVER THE NEXT FEW DAYS. TEMPERATURES WILL CONTINUE TO RISE ABOVE
NORMAL WITH SOME AREAS APPROACHING THE 100 DEGREE MARK BY THE
WEEKEND.
&&
.DISCUSSION...
AVAILABLE ATMOSPHERIC MOISTURE WILL FUEL SCATTERED SHOWERS AND
THUNDERSTORMS THE REST OF THIS AFTERNOON AND TONIGHT. BEST CHANCES
FOR RAIN WILL BE MAINLY BE MOUNTAIN ZONES AND LOWLAND AREAS WEST
AND NORTH OF LAS CRUCES. STORM DEVELOPMENT WILL BE AIDED BY A WEAK
UPPER LEVEL DISTURBANCE THAT IS MOVING THROUGH THE REGION. PERIODS
OF MODERATE TO HEAVY RAINFALL WITH LOCALIZED FLOODING ALONG
DRAINAGES...ARROYOS AND LOW WATER CROSSINGS IS POSSIBLE
A FAIRLY STATIC WEATHER PATTERN WILL OCCUR THROUGH THE FIRST PART
OF NEXT WEEK WITH A LARGE AREA OF HIGH PRESSURE ANCHORED OVER
TEXAS AND A BROAD TROUGH ON THE WEST COAST. THIS PATTERN WILL
KEEP A WEAK PLUME OF MOISTURE FLOWING INTO THE DESERT SOUTHWEST
FOR THE NEXT SEVERAL DAYS. THE PLUME WILL BECOME MORE DIFFUSE OVER
TIME AS A RESULT OF INCREASING HIGH PRESSURE ALOFT. ASSOCIATED
PRECIPITABLE WATER VALUES WILL DROP BACK TO NEAR NORMAL VALUES
FOR THE REGION FOR THIS TIME OF YEAR. THIS WILL RESULT IN ISOLATED
LOWLAND AND SCATTERED MOUNTAIN THUNDERSTORMS MAINLY IN THE
AFTERNOON AND EVENING. RAIN AMOUNTS WILL BE SPOTTY AND GENERALLY
LIGHTER THAN IN DAYS PAST.
MOUNTAIN ZONES...AIDED BY OROGRAPHIC LIFT WILL CONTINUE TO SEE A
HIGHER FREQUENCY OF STORMS ALONG WITH HIGHER RAIN AMOUNTS OVERALL.
THE LOWLANDS WILL GET OCCASIONAL STRONG STORMS THAT COULD PRODUCE
HEAVIER RAIN AMOUNTS...BUT OVERALL STORMS WILL LIKELY BE HIGH
BASED...PRODUCING LIGHTER PRECIPITATION AND STRONGER WIND GUSTS IN
THE 50 MPH RANGE. WITH SOMEWHAT DRIER CONDITIONS EXPECTED... DAY
TIME TEMPERATURES WILL RISE BACK UP ABOVE NORMAL WITH SOME LOWLAND
AREAS REACHING 100 DEGREES BY THE WEEKEND.
THE OUTLOOK FOR THE EXTENDED PERIOD NEXT WEEK IS TRENDING TOWARD
MOSTLY DRY AND VERY WARM. HIGH PRESSURE ALOFT IS EXPECTED TO
SHIFT MORE TO THE WEST AS THE WEST COAST TROUGH MOVES OUT OF THE
AREA. THIS PATTERN WILL CONTINUE TO HELP SUPPRESS MOST STORM
ACTIVITY BUT ISOLATED STORMS WILL STILL BE POSSIBLE. ABOVE NORMAL
TEMPERATURES WILL ALSO CONTINUE THROUGH MUCH OF NEXT WEEK.
&&
.AVIATION...VALID 23/00Z-24/00Z.
ISOLATED THUNDERSTORMS OVER HIGHER TERRAIN AREAS WILL MOVE INTO THE
LOWLANDS THIS EVENING...AIDED BY OUTFLOW BOUNDARY INTERACTIONS.
EXPECT BRIEF IFR WITH GUSTS TO 40 KNOTS IN VICINITY OF
THUNDERSTORMS... WITH OUTFLOW AWAY FROM STORMS GENERALLY 25 KTS OR
LESS. STABLE AIR WEST OF THE CONTINENTAL DIVIDE...THUS EXPECT STORMS
TO FAVOR EASTERN AREAS...ESPECIALLY AREAS EAST OF AN LRU-ELP LINE.
OVERALL TS CHANCES DECREASE STARTING THURSDAY AS UPPER LEVEL
MOISTURE SHIFTS TO THE WEST.
&&
.FIRE WEATHER...
THUNDERSTORMS OVER THE HIGH TERRAIN WILL WORK INTO
THE LOWLANDS THIS EVENING...FAVORING AREAS EAST OF THE CONTINENTAL
DIVIDE WHERE INSTABILITY IS STRONGER. MONSOONAL MOISTURE PLUME WILL
SHIFT WEST OF THE AREA OVER THE NEXT FEW DAYS...LIMITING OVERALL
THUNDERSTORM COVERAGE ESPECIALLY IN THE LOWER ELEVATIONS. STILL...
LOW LEVEL MOISTURE WILL BE SUFFICIENT FOR MIN RH VALUES TO REMAIN IN
THE 20S AND 30S...AND LIGHT-MODERATE WESTERLY WINDS WILL PREVAIL.
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 75 96 74 97 / 40 10 30 20
SIERRA BLANCA 70 93 69 95 / 40 20 30 20
LAS CRUCES 70 94 69 96 / 30 10 20 20
ALAMOGORDO 69 93 69 96 / 30 10 20 20
CLOUDCROFT 56 73 56 75 / 50 40 40 50
TRUTH OR CONSEQUENCES 69 92 69 95 / 30 10 30 20
SILVER CITY 63 85 62 87 / 30 20 20 40
DEMING 70 94 69 95 / 40 20 20 20
LORDSBURG 68 92 66 92 / 40 30 30 20
WEST EL PASO METRO 74 96 73 98 / 40 10 20 20
DELL CITY 70 96 70 98 / 50 20 20 20
FORT HANCOCK 73 96 72 98 / 50 10 30 20
LOMA LINDA 69 91 69 93 / 40 10 30 20
FABENS 72 96 71 98 / 40 10 30 20
SANTA TERESA 72 95 71 96 / 40 10 20 20
WHITE SANDS HQ 71 94 70 96 / 30 10 20 20
JORNADA RANGE 69 93 68 95 / 30 10 20 20
HATCH 69 94 68 95 / 30 10 20 20
COLUMBUS 70 93 69 95 / 40 20 20 20
OROGRANDE 71 93 70 96 / 30 10 20 20
MAYHILL 59 81 59 83 / 50 40 30 50
MESCALERO 58 82 58 84 / 50 30 30 40
TIMBERON 59 81 59 83 / 50 30 30 40
WINSTON 61 84 60 86 / 30 30 30 40
HILLSBORO 66 91 64 92 / 30 20 30 30
SPACEPORT 69 93 68 95 / 30 10 30 20
LAKE ROBERTS 60 84 58 85 / 40 40 30 50
HURLEY 65 88 63 89 / 40 20 20 30
CLIFF 65 91 63 92 / 30 30 30 30
MULE CREEK 63 89 61 90 / 20 40 20 30
FAYWOOD 65 89 64 90 / 30 20 20 30
ANIMAS 68 91 67 92 / 50 40 30 30
HACHITA 68 92 67 93 / 40 30 30 20
ANTELOPE WELLS 66 88 65 88 / 40 40 40 30
CLOVERDALE 65 85 64 86 / 50 50 50 30
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
04/25 LUNDEEN/HARDIMAN
Hazardous weather outlook, Jul 22, 10:54 AM MST, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
1154 AM MDT WED JUL 22 2015
NMZ401>417-TXZ418>424-231800-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
1154 AM MDT WED JUL 22 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED MOUNTAIN BASED THUNDERSTORMS SHOULD DEVELOP THIS
AFTERNOON AND SPREAD TO THE LOWLANDS LATER THIS AFTERNOON AND
TONIGHT. STORMS WILL PRODUCE PERIODS OF MODERATE TO HEAVY
RAINFALL...SMALL HAIL AND WIND GUSTS UP TO 50 MPH. LOCALIZED
FLOODING WILL BE POSSIBLE NEAR HEAVIER RAINFALLS AND MAY IMPACT
DRAINAGES...NORMALLY DRY ARROYOS AND LOW WATER CROSSINGS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE MOIST SOUTHERLY FLOW WILL BECOME A BIT WEAKER OVER THE NEXT
FEW DAYS THAT WILL PARTLY DIMINISH THUNDERSTORM ACTIVITY ACROSS
THE AREA THE NEXT FEW DAYS. ISOLATED THUNDERSTORMS WILL STILL BE
POSSIBLE IN THE AFTERNOON AND EVENING. PERIODS OF MODERATE TO
OCCASIONALLY HEAVY RAINFALL...SMALL HAIL AND WIND GUSTS UP TO 50
MPH WILL BE POSSIBLE FROM THESE STORMS. LOCALIZED FLOODING ALONG
DRAINAGES...ARROYOS AND LOW WATER CROSSINGS WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING
TO THE EL PASO WEATHER OFFICE VIA OUR 800 SPOTTER NUMBER OR VIA
TWITTER INCLUDING OUR HANDLE @NWSELPASO.
LUNDEEN
In the hours before
Special weather statement, Jul 22, 1:03 PM MST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
203 PM MDT WED JUL 22 2015
NMZ415-416-222045-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
203 PM MDT WED JUL 22 2015
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 245 PM
MDT...
AT 203 PM MDT...METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM ON
RADAR OVER WEED...OR 14 MILES NORTHEAST OF TIMBERON...MOVING
NORTHEAST AT 15 MPH.
HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MAYHILL...
WEED...
SACRAMENTO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3296 10535 3273 10535 3268 10555 3284 10564
3302 10532 3296 10532
TIME...MOT...LOC 2003Z 244DEG 15KT 3279 10552
LANEYFlash Flood, Otero
- When
- July 22, 5:38 PM MST to 7:00 PM MST
- Where
- Otero County, 8.67 mi SE of Sunspot to 10.7 mi SSE of Sunspot
- Cause
- Heavy Rain
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.669, -105.741
Fire Official reported that the Sacramento River was over its banks at the Timberon Lodge. Heavy rain was still occurring and streets were flooding in Timberon.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, July 22, 20151 death · 1 event
- Lightning Strike in Florida, July 22, 2015$500,000 · 1 event
- Damaging Winds in Mississippi, July 22, 2015$69,000 · 55 kt wind · 2 events
- Damaging Winds and Lightning Strike in Georgia, July 22 to 25, 2015$27,000 · 55 kt wind · 20 events
- Wildfire in California, July 22 to 30, 20151 injured · $25,000 · 2 events
- Flood and Damaging Winds in Florida, July 22, 2015$22,000 · 50 kt wind · 12 events
- Lightning Strike in Florida, July 22, 20153 injured · 1 event
- Damaging Winds in Alabama, July 22, 20151 injured · 50 kt wind · 8 events
- Damaging Winds in South Carolina, July 22, 201555 kt wind · 4 events
- Flash Flooding and Damaging Winds in Nevada, July 22, 2015$5,000 · 60 kt wind · 4 events
- High Surf in American Samoa, July 22 to 24, 20153 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 22, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596235.